Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 77, NWS Lincoln, IL

April 20, 2023Fulton County, Peoria County, Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 20, 2023, 3:59 PM CDT for Fulton County, Peoria County, Tazewell County, Illinois. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2023, 3:59 PM CDT (20:59 UTC)
Expired
Apr 20, 2023, 4:30 PM CDT
In force
31 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Fulton County, IL, Peoria County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 71 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 4:10 PM CDTHAIL 1Canton, IL
Apr 20, 4:14 PM CDTHAIL 0.7Canton, ILFROM SOCIAL MEDIA.
Apr 20, 4:30 PM CDTTSTM WND DMG1 Wnw Banner, ILREPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF.
Apr 20, 4:30 PM CDTHAIL 11 Nw Lewistown, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:06 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

451 
WUUS53 KILX 202059
SVRILX
ILC057-143-179-202130-
/O.NEW.KILX.SV.W.0077.230420T2059Z-230420T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
359 PM CDT Thu Apr 20 2023

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northeastern Fulton County in west central Illinois...
  West central Tazewell County in central Illinois...
  Southwestern Peoria County in central Illinois...

* Until 430 PM CDT.

* At 358 PM CDT, a severe thunderstorm was located over Cuba, or near
  Lewistown, moving northeast at 50 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  St. David around 405 PM CDT.
  Canton around 410 PM CDT.

Other locations in the path of this severe thunderstorm include
Glasford, Trivoli and Hanna City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for central and
west central Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 9021 4051 9032 4076 8982 4053 8966
TIME...MOT...LOC 2058Z 242DEG 45KT 4048 9016 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AAT
2 follow-up statements
284 
WWUS53 KILX 202108
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
408 PM CDT Thu Apr 20 2023

ILC057-143-179-202130-
/O.CON.KILX.SV.W.0077.000000T0000Z-230420T2130Z/
Fulton-Tazewell-Peoria-
408 PM CDT Thu Apr 20 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN FULTON...WEST CENTRAL TAZEWELL AND SOUTHWESTERN
PEORIA COUNTIES...

At 408 PM CDT, a severe thunderstorm was located over Canton, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Glasford, Trivoli and Hanna City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for central and
west central Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4044 9013 4057 9019 4076 8982 4053 8966
TIME...MOT...LOC 2108Z 242DEG 33KT 4054 9002 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Shimon
324 
WWUS53 KILX 202119
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
419 PM CDT Thu Apr 20 2023

ILC057-143-179-202130-
/O.CON.KILX.SV.W.0077.000000T0000Z-230420T2130Z/
Fulton-Tazewell-Peoria-
419 PM CDT Thu Apr 20 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN FULTON...WEST CENTRAL TAZEWELL AND SOUTHWESTERN
PEORIA COUNTIES...

At 419 PM CDT, a severe thunderstorm was located near Glasford, or 9
miles east of Canton, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Emergency management reported quarter size hail in Canton 
         at 409 PM.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pekin, Canton, Hanna City, Glasford, Trivoli, St. David, Kingston
Mines, Dunfermline, Mapleton, Bryant, Norris, Banner, Smithville,
Powerton and Fiatt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for central and
west central Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4044 9013 4057 9019 4076 8982 4053 8966
TIME...MOT...LOC 2119Z 239DEG 44KT 4061 8987 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Shimon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:52 PM CDT, 7 minutes earlier.

Area forecast discussion, Apr 20, 3:52 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
352 PM CDT Thu Apr 20 2023

.SYNOPSIS...
Issued at 351 PM CDT Thu Apr 20 2023

Line of severe storms has developed just ahead of a cold front and
will move across the central Illinois this evening, with the
threat of large hail, damaging winds, and possible tornadoes;
mainly west of I-57. Storms should diminish as they get east of
I-55. A secondary cold front then swings through Friday night,
bringing much colder temperatures and the potential for
widespread frost over the weekend. Dry and seasonable weather is
anticipated into the middle of next week.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 351 PM CDT Thu Apr 20 2023

Severe storms have developed ahead of the cold front that is
forecast to move into and through the CWA this evening.
Instability and shear supports strong storms with potential of
large hail and damaging winds. Tornadoes are also possible with
some of the cells across the northern parts of the CWA. These
storms will move northeast as the line moves east. As the storms
get further east, instability and shear diminishes, so storms
should also diminish in intensity. Strong winds out ahead of these
storms will also continue with gusts around 45 mph still common in
the wind advisory area and will be allowed to expire at 5 pm. As
the front moves to the east, showers and isolated storms will
linger in the east and southeast, mainly east of I-57. Cooler
temps will also move into the region. Overnight lows will be in
the 50s...however highs tomorrow will only get into the 60s.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 351 PM CDT Thu Apr 20 2023

Showers will continue to linger in the east and southeast Friday
night. However, dry weather is expected through the weekend and
the first part of next week. Overnight lows will drop into the
middle 30s for Sat night, but into the lower to around 30 for
Sunday night. Widespread frost will be possible Sun night/Mon
morning. Unsettled weather returns to the area for Tuesday
through Thursday with chances of showers through the period.
Cooler than normal temps are expected as well, with temps only
reaching into the 60s and lows in the 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1247 PM CDT Thu Apr 20 2023

VFR conditions will prevail at all sites next 24hrs...even with
storms expected later this afternoon into this evening. Broken
cigs around 5kft will be common across all sites this afternoon,
but then when storms are on-site, cigs around 3.5kft can be
expected...with vis around 4sm as well. Conditions will likely be
less during the t-storms, but brief. Have given each site a 2hr
window when storms could be on station and also a VCTS to cover an
hr after the TEMPO group. Once storms pass, showers will continue
for an hour or two, followed by VCSH for the rest of the evening.
Cigs will rise into the mid levels around 10kft for the evening
and then broken cirrus expected during the overnight hours. This
high cirrus will likely continue into the morning hours tomorrow.
Winds will be southwest during the day for all sites, ahead of the
front. Then behind the front become westerly and then
northwesterly later tonight. Winds will be quite gusty, with gusts
of up to 35kts, today but then taper after the line of storms
and into this evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 5 PM CDT this afternoon for Ilz038-042>046-
051>057-061-062-066.

&&

SYNOPSIS...Auten
SHORT TERM...Auten
LONG TERM...Auten
AVIATION...Auten
Hazardous weather outlook, Apr 20, 11:55 AM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1155 AM CDT Thu Apr 20 2023

ILZ027>031-036>038-040>044-047>054-061-211700-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Cass-Menard-Scott-Morgan-Sangamon-
Christian-Macon-Moultrie-Shelby-
1155 AM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

Southwest winds will gust 35-45 mph today. This could cause
difficult travel for high profile vehicles.

Thunderstorms are likely this afternoon. Some of the storms could be
severe, with damaging wind gusts and large hail the primary hazards.
A tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Low temperatures will drop near freezing Sunday morning and Monday
morning. This could damage sensitive unprotected outdoor vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2 PM and 6 PM.

ILZ045-046-055>057-062-063-066>068-071>073-211700-
Champaign-Vermilion-Douglas-Coles-Edgar-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
1155 AM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...This afternoon and tonight.

Southwest winds will gust 35-45 mph today. This could cause
difficult travel for high profile vehicles. The gusty winds will
also allow outdoor fire to spread quickly, so burning is
discouraged.

Thunderstorms are likely late this afternoon and evening. Some of
the storms could be severe, with damaging wind gusts and hail the
primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are forecast on Friday. Severe weather is
not
expected.

Low temperatures will drop near freezing Sunday morning and Monday
morning. This could damage sensitive unprotected outdoor vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 PM and 9 PM.

Erwin

In the hours before

Local storm report, Apr 20, 3:08 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
308 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             4 N CAMDEN              40.21N 90.77W
04/20/2023  M1.75 INCH       SCHUYLER           IL   EMERGENCY MNGR

            GOLF BALL SIZE HAIL AT IL 99 AND IL 101
            INTERSECTION.

&&
Local storm report, Apr 20, 3:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
347 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             2 W SMITHFIELD          40.47N 90.33W
04/20/2023  M1.75 INCH       FULTON             IL   EMERGENCY MNGR

            GOLF BALL SIZE HAIL WEST OF SMITHFIELD.

&&
Local storm report, Apr 20, 3:48 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
348 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             3 NNE LITTLETON         40.27N 90.60W
04/20/2023  M0.75 INCH       SCHUYLER           IL   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

07

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 1:49 AM CDTWind AdvisoryILXChampaign, Christian, Coles, Cumberland, DeWitt, Douglas and 10 more15 hr
Apr 20, 2:19 PM CDTSevere Thunderstorm WarningILXSchuyler26 min
Apr 20, 2:43 PM CDTSevere Thunderstorm WarningILXSchuyler32 min
Apr 20, 3:16 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler29 min
Apr 20, 3:23 PM CDTSevere Thunderstorm WarningILXMorgan, Scott37 min
Apr 20, 3:31 PM CDTSevere Thunderstorm WarningILXKnox29 min
Apr 20, 3:34 PM CDTTornado WarningILXFulton26 min
Apr 20, 3:56 PM CDTSevere Thunderstorm WarningILXKnox, Stark38 min
Apr 20, 4:00 PM CDTSevere Thunderstorm WarningILXMorgan, Scott60 min
Apr 20, 4:28 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Peoria, Tazewell, Woodford32 min
Apr 20, 4:38 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon52 min
Apr 20, 4:49 PM CDTTornado WarningILXPeoria, Tazewell, Woodford26 min
Apr 20, 4:55 PM CDTSevere Thunderstorm Warning Considerable damage threatILXFulton, Marshall, Peoria, Tazewell, Woodford51 min
Apr 20, 4:56 PM CDTFlash Flood WarningILXFulton, Peoria, Tazewell, Woodford2 hr
Apr 20, 5:06 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Schuyler41 min
Apr 20, 5:52 PM CDTSpecial Weather StatementILXChristian23 min
Apr 20, 6:09 PM CDTSpecial Weather StatementILXMcLean36 min
Apr 20, 6:24 PM CDTSpecial Weather StatementILXChristian, Moultrie36 min
Apr 20, 6:35 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Moultrie, Piatt, Shelby40 min
Apr 20, 6:53 PM CDTSpecial Weather StatementILXChampaign37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.